Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2017, 7:13 PM CDT for Lauderdale County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 7:13 PM CDT (00:13 UTC)
- Expired
- May 11, 2017, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lauderdale County, TN
The radar
The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:13 PM CDT | TSTM WND DMG | 6 Wnw Ripley, TN | A LARGE TREE IS DOWN ON CRAIG ROAD OFF HIGHWAY 19 WEST. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted.
841
WUUS54 KMEG 120013
SVRMEG
TNC097-120045-
/O.NEW.KMEG.SV.W.0171.170512T0013Z-170512T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
713 PM CDT THU MAY 11 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Lauderdale County in western Tennessee...
* Until 745 PM CDT
* At 713 PM CDT, a severe thunderstorm was located 7 miles west of
Ripley, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ripley, Halls, Henning, Gates, Poplar Grove, Porter Gap, Edith,
Dryhill, Curve, Double Bridges, Luckett, Three Point, Flippin,
Nankipoo, Opossum, Lightfoot, Glimp and Arp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3586 8934 3582 8936 3582 8940 3578 8943
3575 8944 3563 8966 3577 8980 3581 8976
3580 8974 3582 8970 3584 8972 3589 8965
3592 8963 3592 8958 3594 8956 3593 8951
3592 8951 3593 8949 3595 8949 3595 8943
TIME...MOT...LOC 0013Z 229DEG 21KT 3575 8967
HAIL...1.50IN
WIND...60MPH
$$2 follow-up statements
238
WWUS54 KMEG 120025
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
725 PM CDT THU MAY 11 2017
TNC097-120045-
/O.CON.KMEG.SV.W.0171.000000T0000Z-170512T0045Z/
Lauderdale TN-
725 PM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN LAUDERDALE COUNTY...
At 724 PM CDT, a severe thunderstorm was located near Ripley, moving
northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ripley, Halls, Gates, Poplar Grove, Flippin, Porter Gap, Edith,
Nankipoo, Dryhill, Curve, Double Bridges and Arp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3586 8934 3582 8936 3582 8940 3578 8943
3575 8944 3577 8980 3581 8976 3580 8974
3582 8970 3584 8972 3589 8965 3592 8963
3592 8958 3594 8956 3593 8951 3592 8951
3593 8949 3595 8949 3595 8943
TIME...MOT...LOC 0024Z 229DEG 21KT 3580 8961
HAIL...1.50IN
WIND...60MPH
$$100
WWUS54 KMEG 120040
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
740 PM CDT THU MAY 11 2017
TNC097-120050-
/O.EXP.KMEG.SV.W.0171.000000T0000Z-170512T0045Z/
Lauderdale TN-
740 PM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUDERDALE COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3586 8934 3582 8936 3582 8940 3578 8943
3575 8944 3577 8980 3581 8976 3580 8974
3582 8970 3584 8972 3589 8965 3592 8963
3592 8958 3594 8956 3593 8951 3592 8951
3593 8949 3595 8949 3595 8943
TIME...MOT...LOC 0040Z 229DEG 21KT 3585 8954
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:58 PM CDT, 15 minutes earlier.
Area forecast discussion, May 11, 6:58 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
658 PM CDT Thu May 11 2017
.UPDATE...
Updated to include 00Z aviation discussion below.
&&
.PREV DISCUSSION... /issued 355 PM CDT Thu May 11 2017/
DISCUSSION...Surface analysis this afternoon places a quasi-
stationary boundary from the Ohio Valley back through East Central
Missouri and West Central Missouri then south into Oklahoma and
Texas. Water Vapor satellite trends indicate an upper level low
near the Texas/Oklahoma Panhandle and a shortwave rotating around
the upper level low over the Southern Plains. This has resulted in
the development of showers and thunderstorms across Arkansas. As
of 3 PM CDT, temperatures across much of the Lower Mississippi
Valley are in the lower to middle 80s. Severe thunderstorm and
heavy rainfall potential tonight remain the predominant challenges
in this afternoon's forecast issuance.
Latest short term model trends indicate the aforementioned
shortwave trough will move through portions of the Middle and
Lower Mississippi Valleys tonight. A warm, moist, and very
unstable airmass exists along and north of I-40 where Surface
based CAPE values are already in excess of 2000 J/kg as indicated
by LAPS data. Sufficient upper level divergence and winds aloft,
and 0-6 km Bulk Shear values between 35-40 kts suggest severe
thunderstorms will be possible across the above mentioned area
tonight. Large hail and damaging winds will be the main threats
for any thunderstorms that reach severe limits.
In addition, these thunderstorms will have the potential to
produce heavy rainfall as precipitable water values will be around
2 inches. Model run QPF amounts suggests up to 2 inches with
perhaps some localized higher amounts are possible across portions
of Northeast Arkansas. Based on the forecast rainfall amounts and
the recent flooding from levee breaches across this area, the
Flash Flood Watch will continue into Friday.
Models indicate shower and thunderstorm chances will gradually
taper off by Friday afternoon/Friday night as a cold front and
upper level low/trough moves through the Lower Mississippi
Valley. Long term models suggest a period of mainly rainfree
weather will be possible for the upcoming weekend through at least
next Wednesday. Another upper level system will bring chances for
showers and thunderstorms back to the forecast area by late next
week.
CJC
&&
.AVIATION...
/00Z TAFs/
VFR conds to begin the period with a gradual decline to IFR conds
after 12/06Z. A stationary front near JBR will be the focus for
convection in the near term with thunderstorms spreading south to
all sites around sundown. Winds on the north side of the front
will be from the north, with southwest winds to the south of the
boundary. Short term models show a break in -SHRA activity
overnight after 11/09Z, with TS redevelopment expected around
12/15Z at all sites.
The frontal boundary is expected to sag slightly south by early
Friday as a low pressure system pushes southeast across MEM. Winds
will be variable near the low pressure system, with winds going
north behind the front. -SHRA and TS will come to an end towards
the end of this TAF set.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday afternoon for Clay-Craighead-
Greene-Lawrence-Randolph.
MO...None.
MS...None.
TN...None.
&&Hazardous weather outlook, May 11, 3:31 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 331 AM CDT Thu May 11 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 331 AM CDT Thu May 11 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms mainly tonight for much of East Arkansas, the Missouri Bootheel, a large portion of West Tennessee and extreme northwest Mississippi. The main threats from these thunderstorms will be damaging winds and large hail. A flash flood watch is in effect starting this afternoon across portions of northeast Arkansas. An additional 1 to 2 inches of rain with locally higher amounts could aggravate ongoing river flooding already occurring across the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The flash flood watch for portions of northeast Arkansas will continue through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 11, 5:08 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
508 PM CDT THU MAY 11 2017
ARZ028-MOZ115-TNZ019-112300-
Mississippi AR-Pemiscot MO-Dyer TN-
508 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Western Dyer County in western Tennessee...
At 507 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dell, or near
Blytheville, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Mississippi...southern Pemiscot and western
Dyer Counties should monitor this storm closely.
LAT...LON 3605 8939 3590 8973 3590 8976 3589 8977
3584 8987 3599 9005 3600 9003 3600 8996
3603 8996 3619 8961 3619 8956
TIME...MOT...LOC 2207Z 235DEG 22KT 3588 9001Special weather statement, May 11, 5:33 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT THU MAY 11 2017
ARZ026-112315-
Craighead AR-
533 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Central Craighead County in eastern Arkansas...
At 532 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro, moving
east at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in central Craighead County should monitor this storm closely.
LAT...LON 3585 9086 3597 9060 3597 9051 3574 9041
3570 9064 3570 9080
TIME...MOT...LOC 2232Z 251DEG 11KT 3580 9075Special weather statement, May 11, 5:39 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT THU MAY 11 2017
ARZ028-MOZ115-112330-
Mississippi AR-Pemiscot MO-
539 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
At 538 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dell, or near
Manila, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.
LAT...LON 3601 8974 3600 8973 3598 8972 3597 8972
3595 8968 3570 9011 3583 9025 3600 8999
3600 8996 3602 8996 3608 8986
TIME...MOT...LOC 2238Z 228DEG 22KT 3582 9011Local storm report, May 11, 5:43 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL JONESBORO 35.82N 90.69W
05/11/2017 M0.88 INCH CRAIGHEAD AR TRAINED SPOTTER
NICKEL SIZED HAIL ON WASHINGTON STREET.
&&
MRMLocal storm report, May 11, 5:55 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL JONESBORO 35.82N 90.69W
05/11/2017 E1.00 INCH CRAIGHEAD AR BROADCAST MEDIA
1 INCH HAIL REPORTED ON NEELY ROAD.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:01 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Lauderdale | 29 min |
| May 11, 8:25 PM CDT | Flash Flood Warning | MEG | Crockett, Dyer, Lauderdale | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.